MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Catalog Number BXB085902A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 05/20/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.H6 code c19: a review of the manufacturing records indicated the device met pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
On (b)(6) 2025, the patient underwent treatment for aortoiliac occlusive disease in the distal aorta, bilateral common and external iliac arteries.Gore® viabahn® vbx balloon expandable endoprosthesis (vbx device) devices were implanted in the external iliac artery.The physician began with femoral endarterectomy of the common femoral arteries.After completion of the endarterectomy, bilateral access was gained and cordis 8 fr brite tip® introducer sheaths were inserted.The lesions were crossed; however, the physician encountered a subintimal position at the distal aorta.Initially, a cook medical beback crossing catheter was attempted to be used.A philips pioneer plus ivus-guided catheter was selected for re-entry into the distal aorta.Two 8x79 vbx devices were deployed bilaterally into the distal aorta and common iliac arteries using a kissing stent technique.To exclude the aortic disease, the vbx devices were slightly raised in the bifurcation.To preserve the hypogastric artery, an 8x60 boston scientific innova¿ vascular self-expanding stent system (innova stent) was deployed into the 8x79 vbx device that was implanted on the right side.The innova stent was overlapped with an 8x59 vbx device that extended into the external iliac artery.The 8x59 vbx balloon was inflated again to balloon the overlap of the innova stent and vbx device.As reported, there were no issues with balloon inflation.However, when attempting to withdraw the balloon catheter, the physician noticed the balloon catheter was stuck to the guidewire, preventing advancement or retraction.Several attempts were made to disengage the catheter by pulling negative on the balloon, but all were unsuccessful.It is unknown why the balloon catheter became stuck on the guidewire.The balloon catheter, guidewire, and sheath were all removed as one from the patient.After removal of the balloon catheter, guidewire, and sheath, the patient started bleeding heavily and experienced a drop in blood pressure, and subsequently coded.A cook medical coda® balloon catheter was inserted from the contralateral side to control the bleeding.An 8 x 15 gore® viabahn® endoprosthesis with heparin bioactive surface was successfully deployed across the iliac artery perforation.Cpr was performed for a significant duration, but the patient expired.The patient's drop in blood pressure was caused by an arterial rupture and internal bleeding.However, the exact cause of death remains unknown.The physician stated there was speculation that the catheter, where the balloon was mounted, may have ovalized and caused the catheter to get stuck on the wire.This could not be confirmed as the balloon catheter and guidewire were immediately thrown away.
 
Additional Manufacturer Narrative
Section h6 updated to reflect completion of investigation.The reported complaint could not be independently confirmed because no product nor images enabling direct assessment of product performance were returned for evaluation.Therefore, an independent assessment of product performance could not be conducted.As reported, the patient's drop in blood pressure was caused by an arterial rupture and internal bleeding.It is unknown whether this patient harm occurred as a result of dilating at the overlap of the vbx device and the bare metal stent or during removal of the delivery system, guidewire, and introducer sheath.It was reported that the exact cause of death was unknown.The cause for the reported complaint could not be established with the available information.Further information regarding this event was requested by gore, but no further information has been reported, therefore this investigation is considered complete.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
1500 n. fourth street
flagstaff AZ 86004
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key22189313
Report Number2017233-2025-06296
Device Sequence Number12908673
Product Code PRL
UDI-Device Identifier00733132658749
UDI-Public(01)00733132658749(17)271003
Combination Product (Y/N)Y
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBXB085902A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date08/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale